Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 17, 2003, 6:19 PM EDT for Suffolk County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2003, 6:19 PM EDT (22:19 UTC)
- Expired
- Aug 17, 2003, 7:15 PM EDT
- In force
- 56 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Suffolk County, NY
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 172219 SVROKX NYC103-172315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 616 PM EDT SUN AUG 17 2003 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUFFOLK COUNTY IN SOUTHEAST NEW YORK * UNTIL 715 PM EDT * AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS OVER LONG ISLAND SOUND...MOVING SOUTHEAST AT 30 MPH. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS TO 60 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SMITHTOWN AROUND 625 PM PORT JEFFERSON AROUND 630 PM STONY BROOK AROUND 630 PM ROCKY POINT AND MOUNT SINAI AROUND 635 PM FARMINGVILLE AROUND 640 PM SOME OTHER LOCATIONS IN THE WARNING INCLUDE CALVERTON AND CORAM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4079 7330 4087 7345 4097 7300 4096 7246 EKSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:04 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 17, 4:04 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 404 PM EDT SUN AUG 17 2003 .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AGAIN ACROSS THE CWA. ONE BATCH IS SLOWLY PULLING AWAY FROM SOUTHWESTERN SUFFOLK COUNTY...SOUTHEASTERN NASSAU COUNTY...AND THE BARRIER BEACHES...AS A SURFACE COLD-FRONT AND ASSOCIATED WAVE DRIFT FURTHER SOUTH OF THE CWA. OTHER SHOWERS AND THUNDERSTORMS ARE DEVELOPING NORTH AND WEST OF NEW YORK CITY...INDUCED BY AN UPPER TROUGH SITTING OVER THE NORTHEAST WITH A MID-LEVEL VORTICITY SWINGING SOUTH AND EAST AROUND THE BASE THROUGH CENTRAL NEW YORK STATE AND NORTHEAST PENNSYLVANIA. THESE SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND SLOWLY MOVE EAST OVER THE REMAINDER OF THE CWA. THE ACTIVITY WILL TAPER OFF BY AROUND MIDNIGHT....WHEN THE MID-LEVEL VORTICITY SWINGS EAST OF THE AREA AND THE ENERGY FROM DAYTIME HEATING IS LOST. THE UPPER TROUGH WILL SLOWLY MOVE EAST ACROSS THE AREA TOMORROW. WITH ANOTHER WEAKER MID-LEVEL VORTICITY SWINGING AROUND THE BASE OF THE TROUGH...DAYTIME HEATING...AND DECENT LOW AND MID LEVEL MOISTURE...THE CWA COULD SEE A SLIGHT CHANCE OF SOME SOME SHOWERS AND THUNDERSTORMS...ESPECIALLY NORTH AND WEST OF NEW YORK CITY FOR TOMORROW AFTERNOON. THE UPPER TROUGH WILL SLIDE EAST OF THE AREA MONDAY NIGHT...WITH A HIGH PRESSURE RIDGE BUILDING INTO THE AREA. A MODERATING CANADIAN SURFACE HIGH WILL BRING DRIER AND SEASONABLE WEATHER FOR TUESDAY. MID-RANGE...WHILE THE MODELS ARE HINTING THAT THE MEAN MID AND UPPER LEVEL LONGWAVE PATTERN WILL REMAIN TROUGHY...SURFACE BASED HIGH PRESSURE SHOULD REMAIN IN CONTROL. THIS SHOULD PROVIDE ENOUGH SUBSIDENCE TO KEEP US DRY...AND PRODUCE A FAIR AMOUNT OF SUNSHINE DURING THE MIDDLE OF THE WEEK. AS THE WEEKEND APPROACHES...A COLD FRONT WILL APPROACH THE REGION. I WILL GO WITH TIMING SLOWER THAN THE 12Z GFS MODEL...AS PER RECENT TREND. THEREFORE...LOW CHANCE POPS WILL BE FORECAST FOR FRIDAY AND SATURDAY...BEFORE A COOLER AND DRIER AIRMASS BEGINS TO ADVECT IN ON SUNDAY. && .AVIATION...MVFR IN SCATTERED LATE DAY/EARLY EVENING CONVECTION...AND ALSO LATE NIGHT FOG AT KISP/KGON WHICH RECEIVED MORE SUBSTANTIAL RAINFALL EARLIER TODAY. OTHERWISE VFR NEXT 24 HOURS. && .MARINE...QUIET NEXT 5 DAYS. OCEAN SEAS COULD BUILD UP TO 4 FT WELL OFFSHORE MON AND MON NIGHT IN NE FLOW BEHIND DEPARTING FRONTAL WAVE...THEN AGAIN FROM TUE NIGHT-WED NIGHT IN WESTERLY FLOW AROUND HIGH PRES PASSING TO OUR S. && .EQUIPMENT...KOKX RADAR IS BACK IN SERVICE. HOWEVER...KOKX UPPER AIR IS OUT OF SERVICE...AND NO SOUNDING DATA WILL BE AVAILABLE UNTIL AT LEAST MONDAY EVENING. && .HYDRO...SLOW MOVING SCATTERED SHOWERS/TSTMS OVER THE CWA COULD PRODUCE 1/2 TO 1 INCH OF RAIN LOCALLY THROUGH AROUND MIDNIGHT... ESPECIALLY OVER THE LOWER HUDSON VALLEY...NORTHEAST NEW JERSEY...AND SOUTHWESTERN CONNECTICUT. SHOWERS/TSTMS FOR TOMORROW WILL BE MUCH LESS NUMEROUS...BUT STILL COULD PRODUCE LOCALLY HEAVY RAINS. && .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE.
Hazardous weather outlook, Aug 17, 4:25 AM EDT, 13 hours 54 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-180930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 425 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER SOUTHEASTERN SUFFOLK COUNTY NEW YORK...WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL EARLY THIS MORNING. THERE IS A CHANCE OF MORE SCATTERED THUNDERSTORMS AND SHOWERS THIS AFTERNOON...SOME OF WHICH MAY PRODUCE HEAVY RAIN. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 17, 4:44 PM EDT, 1 hour 35 minutes before
NJZ006-NYZ074-075-172145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 444 PM EDT SUN AUG 17 2003 AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF STRONG THUNDERSTORMS OVER STATEN ISLAND...MOVING EAST AT 25 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... BENSONHURST...BAY RIDGE...VERRAZANO-NARROWS BRIDGE AROUND 450 PM... FLATBUSH...CONEY ISLAND AROUND 455 PM... WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. EKSTER
Local storm report, Aug 17, 5:11 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
511 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM GOLDENS BRIDGE NY .75 INCH HAIL
08/17/03 WESTCHESTER REPORTED BY
SPOTTERS
SRLocal storm report, Aug 17, 5:11 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO FORMAT...
NATIONAL WEATHER SERVICE NEW YORK NY
511 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM GOLDENS BRIDGE NY .75 INCH HAIL
08/17/03 WESTCHESTER REPORTED BY SPOTTERS
SRThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:14 PM EDT | Special Marine Warning | OKX | 61 min | |
| Aug 17, 12:48 AM EDT | Special Marine Warning | OKX | 57 min | |
| Aug 17, 12:48 AM EDT | Special Marine Warning | OKX | 57 min | |
| Aug 17, 3:26 AM EDT | Flash Flood Warning | OKX | Suffolk | 4 hr |
| Aug 17, 8:00 AM EDT | Flash Flood Warning | OKX | Suffolk | 4 hr |
| Aug 17, 4:17 PM EDT | Flash Flood Warning | OKX | Orange, Putnam | 118 min |
| Aug 17, 4:29 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 61 min |
| Aug 17, 4:48 PM EDT | Special Marine Warning | OKX | 42 min | |
| Aug 17, 4:51 PM EDT | Flash Flood Warning | OKX | Westchester | 114 min |
| Aug 17, 5:42 PM EDT | Special Marine Warning | OKX | 93 min | |
| Aug 17, 5:48 PM EDT | Flash Flood Warning | OKX | Bronx, New York | 117 min |
| Aug 17, 6:04 PM EDT | Special Marine Warning | OKX | 86 min | |
| Aug 17, 6:25 PM EDT | Flash Flood Warning | OKX | Richmond | 95 min |
| Aug 17, 6:57 PM EDT | Special Marine Warning | OKX | 63 min | |
| Aug 17, 6:58 PM EDT | Special Marine Warning | OKX | 77 min | |
| Aug 17, 7:19 PM EDT | Special Marine Warning | OKX | 56 min | |
| Aug 17, 7:47 PM EDT | Flash Flood Warning | OKX | Suffolk | 88 min |
| Aug 17, 7:54 PM EDT | Special Marine Warning | OKX | 66 min | |
| Aug 17, 7:54 PM EDT | Special Marine Warning | OKX | 66 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.